North Carolina, 2012

Flash Flooding in North Carolina, August 6, 2012

August 6, 2012 · NWS RAH · 2 events in 2 counties and zones

A weak lee side trough and ribbon of upper level vorticity over the western Piedmont provided the focus for showers and thunderstorms. These storms produced an area of heavy rainfall between 3 to 4 inches over Stanly, Montgomery and Randolph counties, that resulted in isolated flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A weak lee side trough and ribbon of upper level vorticity over the western Piedmont provided the focus for showers and thunderstorms. These storms produced an area of heavy rainfall between 3 to 4 inches over Stanly, Montgomery and Randolph counties, that resulted in isolated flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 6, 2:20 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Aug 6, 2:20 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
320 PM EDT MON AUG 6 2012

.SYNOPSIS...
AN UPPER LEVEL TROUGH APPROACHING FROM THE NORTHWEST THIS
EVENING....WILL DRIFT EAST ACROSS THE CAROLINAS AND SOUTHERN
VIRGINIA TONIGHT THROUGH WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 320 PM MONDAY...

A WEAK COLD FRONT WEST OF THE MOUNTAINS WILL STALL FROM EASTERN TN
TO NORTHERN VA THIS EVENING...WHILE THE ASSOCIATED UPPER SHEAR AXIS
SLIPS EAST INTO CENTRAL NC.  CONVECTION HAS DEVELOPED ALONG A
DIFFERENTIAL HEATING NEAR THE NC/VA BORDER FROM WIDESPREAD CLOUD
COVER THAT HAS BEEN DRIFTING ALONG AND EAST OF THE FRONTAL
ZONE...AND ALSO OVER SOUTHEAST NC AND COASTAL SC.  THE COVERAGE OF
SHOWERS AND STORMS WILL INCREASE FROM THE WESTERN PIEDMONT TO THE
NORTHERN COASTAL PLAIN BY 21Z...AND THEN SLOWLY PUSH EAST ACROSS THE
PIEDMONT THIS EVENING AS THE SHEAR AXIS MOVES OVER THE AREA.  MLCAPE
HAS BEEN LIMITED TO LESS THAN 1000 J/KG OVER MOST OF CENTRAL NC THUS
FAR...AND WEAK MID LEVEL FLOW HAS THE 0-6KM EFFECTIVE SHEAR WELL
BELOW 20KT.  WITH VERY LITTLE DOWNDRAFT CAPE AND SOUNDINGS BECOMING
INCREASINGLY MOIST ADIABATIC DUE TO PW VALUES OF OVER 2 INCHES...THE
SEVERE THREAT IS LOW THIS EVENING OUTSIDE OF A MORE INTENSE STORM
WILL A PRECIP LOADED DOWNBURST.  SOME MINOR FLASH FLOODING IS
POSSIBLE...MAINLY IN URBAN AREAS THIS EVENING AS FLASH FLOOD
GUIDANCE IS RELATIVELY HIGH AREAWIDE.

TONIGHT...
AS THE RIBBON OF VORTICITY ASSOCIATED WITH THE SHEAR AXIS SETTLES
INTO CENTRAL NC TONIGHT...SOME OF THE CAMS ALONG WITH THE HRRR SHOW
THE FOCUS FOR PRECIP SETTING UP ALONG OR JUST WEST OF US HWY 1.
WEAK LAPSE RATES ALOFT AND LIMITED INSTABILITY...COVERAGE SHOULD
DECREASE AFTER MIDNIGHT...BUT SCATTERED SHOWERS AND A FEW ISOLATED
STORMS WILL BE POSSIBLE OVERNIGHT.  LOWS IN THE LOWER 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 320 PM MONDAY...

THE UPPER LEVEL SHEAR AXIS AND AXIS OF HIGHER PW WILL SHIFT SLIGHTLY
EAST ON TUESDAY...AND WITH IT THE FOCUS FOR GREAT COVERAGE OF
SHOWERS AND STORMS.  CONDITIONS WILL BE VERY SIMILAR TO TODAY WITH
WEAK INSTABILITY AND SHEAR...BUT HIGH PW AND RELATIVELY SLOW
MOVEMENT OF CELLS...WHICH WILL LEAD TO MAINLY AN ISOLATED FLASH
FLOODING THREAT.  ONE FEATURE TO NOTE IS AN AREA OF CONVECTION OVER
THE FL PANHANDLE AND ITS ASSOCIATED VORT MAX...WHICH MODELS SHOW
BEING DRAWN NORTH ACROSS GA AND SC ON TUESDAY.  THE GFS HAS THE MOST
AGGRESSIVE NORTHWARD TRACK AND BRINGS IT ACROSS THE NC COASTAL
PLAIN LATE TUESDAY NIGHT INTO WEDNESDAY.  HOWEVER...THERE IS TOO
MUCH MODEL SPREAD TO PUT MUCH FAITH IN HOW IT MIGHT IMPACT
CONVECTION TUESDAY NIGHT.  FOR NOW...WE WILL CONTINUE TO SHOW 70-80
POPS ACROSS THE EAST TUESDAY AFTERNOON...TRENDING DOWNWARD TUESDAY
NIGHT BUT WITH AT LEAST CHANCE POPS OVERNIGHT.  UNDER MORE
WIDESPREAD CLOUD COVER...HIGHS SHOULD BE A FEW DEGREES COOLER THAN
TODAY...AND MOST GUIDANCE GIVES LOW TO MID 80S.  LOWS TUESDAY NIGHT
IN THE UPPER 60S TO LOWER 70S.

WEDNESDAY THROUGH THURSDAY NIGHT: THE MID/LOW LEVEL TROUGH WEAKENS
AND STALLS OVER THE EAST COAST ON WEDNESDAY...BRINGING THE BEST
CHANCES FOR PRECIP FROM THE COASTAL PLAIN EASTWARD. THE REMNANTS OF
THE SURFACE TROUGH WILL MOVE OFFSHORE WEDNESDAY NIGHT AND THURSDAY
AHEAD OF OUR NEXT LOW PRESSURE/FRONTAL SYSTEM. THIS SHOULD YIELD A
BREAK IN THE PRECIPITATION WEDNESDAY NIGHT AND INTO THURSDAY...WITH
MORE SHOWERS AND THUNDERSTORMS POSSIBLE THURSDAY AFTERNOON AND INTO
THURSDAY NIGHT. HAVE TRENDED MORE TOWARD THE MAV FOR TEMPS...HIGHS
WEDNESDAY IN THE MID 80S WITH LOWS OVERNIGHT IN THE UPPER 60S TO LOW
70S. HIGHS THURSDAY SLIGHTLY WARMER...MID TO UPPER 80S WITH
OVERNIGHT LOWS IN THE LOW 70S

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 320 PM MONDAY...

A COLD FRONT ASSOCIATED WITH AN ANOMALOUSLY STRONG LOW PRESSURE
SYSTEM WILL IMPACT CENTRAL NC AT THE END OF THE WEEK. THE UPPER
LEVEL LOW IS EXPECTED TO DEVELOP OVER CANADA ON WEDNESDAY AND TRACK
SOUTH AND EAST THROUGH MICHIGAN EARLY FRIDAY AND DEEPEN AS IT MOVES
OVER THE GREAT LAKES INTO THE WEEKEND. HAVE MAINLY GONE WITH A BLEND
OF THE ECMWF AND THE 12Z GFS AS THEY ARE IN FAIRLY GOOD AGREEMENT
AND SEEM TO HANDLE THE LOW PRESSURE SYSTEM THE BEST. THE COLD FRONT
ASSOCIATED WITH THIS SYSTEM SHOULD MOVE INTO THE AREA AROUND MID DAY
FRIDAY...BRINGING WITH IT THE POTENTIAL FOR STRONG TO SEVERE STORMS
TO DEVELOP. THE 12Z GFS GENERATES 1500-2000 J/KG OF SURFACE BASED
CAPE OVER CENTRAL NC FRIDAY AFTERNOON...0-6 KM BULK SHEAR VALUES OF
30-40 KTS...MID LEVEL LAPSE RATES OF 6-7 DEGREES C/KM...AND
PRECIPITABLE WATER VALUES OVER 2 INCHES. BOTH MODELS SHOW THE MAIN
PRECIP AXIS MOVING THROUGH CENTRAL NC FROM THE NW THROUGH APPROX 12Z
SATURDAY. THE FRONT COULD THEN LINGER OVER THE COAST THROUGH THE END
OF THE WEEKEND...LEADING TO A CONTINUED CHANCE FOR SHOWERS AND
STORMS OVER THE COASTAL PLAIN DURING THAT TIME.  EXPECT HIGHS IN THE
MID TO UPPER 80S THROUGH SUNDAY...WITH SLIGHTLY COOLER TEMPS FOR
MONDAY...LOW TO MID 80S. OVERNIGHT LOWS RANGING FROM THE UPPER 60S
TO LOW 70S THROUGH THE END OF THE PERIOD.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
AS OF 140 PM MONDAY...

MOSTLY 3-4K FT CEILINGS ARE CURRENTLY OBSERVED ACROSS CENTRAL NC
WITH A FEW AREAS OF SHOWERS AND ISOLATED THUNDERSTORMS NEAR
KGSO/KINT AND NORTH OF KRDU.  A COLD FRONT WILL PUSH INTO WESTERN NC
THIS EVENING BUT CONTINUE TO WEAKEN AND WASH OUT OVER CENTRAL NC BY
TUESDAY.  SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE NUMEROUS
ALONG THE WEAK FRONT.  WHERE SHOWERS ARE HEAVIEST...STRONG GUSTY
WINDS AND IFR...OR LOWER.... CEILINGS/VSBYS WILL BE POSSIBLE. THE
TIMING OF THESE SHOWERS AND STORMS IS DIFFICULT TO PIN DOWN...BUT
THE BEST TIME FRAME APPEARS AFTER 20Z TODAY AND INTO THE OVERNIGHT
HOURS...POSSIBLY DIMINISHING FROM WEST TO EAST AFTER MIDNIGHT.  IFR
CEILINGS MAY THEN DEVELOP BY 09Z...WITH MODELS SHOWING THE GREATEST
PROBABILITY AT KGSO AND KINT.

SHOWERS AND STORMS ARE EXPECTED TO DEVELOP ALONG THE REMNANTS OF THE
FRONT ON TUESDAY...WITH THE GREATEST COVERAGE OVER EASTERN NC.  ANY
MORNING STRATUS SHOULD LIFT BUT MAY HOLD AT OR JUST BELOW 3K FT
GIVEN THE MOIST AIRMASS IN PLACE.

OUTLOOK...
THE THREAT FOR SCATTERED...MAINLY AFTERNOON AND EVENING SHOWERS AND
T-STORMS...WILL RETURN THURSDAY AND FRIDAY. IN ADDITION THERE WILL
BE THE LIKELIHOOD OF SUB-VFR FOG AND CEILINGS DURING THE PRE-DAWN
THROUGH EARLY MORNING HOURS EACH DAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...WSS
NEAR TERM..SMITH
SHORT TERM...SMITH/KMC
LONG TERM...SMITH
AVIATION...SMITH
Hazardous weather outlook, Aug 6, 3:02 PM EST, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT MON AUG 6 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-072015-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
402 PM EDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL THIS AFTERNOON AND TONIGHT. THIS RAINFALL MAY LEAD TO
MINOR FLOODING ESPECIALLY NEAR POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED TO NUMEROUS HEAVY SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TUESDAY
THROUGH THURSDAY...WHICH MAY LEAD TO MINOR FLOODING URBAN AND
OTHER FLOOD PRONE AREAS.

SEVERE WEATHER WILL THEN BE POSSIBLE AGAIN FRIDAY AND INTO SATURDAY.

In the hours before

Special weather statement, Aug 6, 4:41 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
541 PM EDT MON AUG 6 2012

NCZ084-085-062215-
RICHMOND-SCOTLAND-
541 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS SCOTLAND AND RICHMOND
COUNTIES THROUGH 615 PM EDT...

AT 541 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
DOBBINS HEIGHTS...OR ABOUT 5 MILES SOUTHEAST OF ROCKINGHAM...MOVING
NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HOFFMAN...DERBY...AND
CAMP MACKALL.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO SLOW
DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3487 7982 3517 7972 3518 7970 3518 7968
      3516 7965 3516 7962 3512 7957 3509 7958
      3506 7957 3506 7948 3499 7940 3475 7961
TIME...MOT...LOC 2141Z 206DEG 23KT 3492 7967

VINCENT
Special weather statement, Aug 6, 4:54 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT MON AUG 6 2012

NCZ026-027-062300-
FRANKLIN-NASH-
554 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS NASH AND FRANKLIN COUNTIES
THROUGH 700 PM EDT...

AT 554 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
SOUTH OF CENTERVILLE...OR ABOUT 9 MILES EAST OF LOUISBURG...MOVING
EAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...CENTERVILLE...
CASTALIA...AVENTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3620 7800 3618 7798 3620 7797 3618 7795
      3619 7794 3619 7792 3616 7791 3605 7794
      3602 7835 3622 7829
TIME...MOT...LOC 2154Z 253DEG 8KT 3612 7813

SEC
Special weather statement, Aug 6, 5:24 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
624 PM EDT MON AUG 6 2012

NCZ039-062315-
RANDOLPH-
624 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH COUNTY THROUGH 715
PM EDT...

AT 624 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ULAH...OR ABOUT 8 MILES SOUTHWEST OF ASHEBORO...MOVING NORTHEAST AT
15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ULAH...ASHEBORO...
FRANKLINVILLE...AND...RAMSEUR.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN MINOR FLOODING AND PONDING OF WATER ON AREA ROADWAYS. MOTORISTS
ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID
HYDROPLANING...ESPECIALLY ON HIGHWAY 64.

&&

LAT...LON 3573 8005 3590 7967 3590 7958 3585 7954
      3561 7955 3551 7984 3551 7995 3570 8006
TIME...MOT...LOC 2224Z 242DEG 13KT 3565 7990

VINCENT
Special weather statement, Aug 6, 5:29 PM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT MON AUG 6 2012

NCZ078-062330-
WAYNE-
629 PM EDT MON AUG 6 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAYNE COUNTY THROUGH 730 PM
EDT...

AT 629 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
GOLDSBORO...MOVING NORTHEAST AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...PIKEVILLE...
EUREKA...AND OTHERWISE RURAL EASTERN WAYNE COUNTY.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 35 TO 45 MPH.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3526 7795 3538 7812 3559 7795 3559 7783
      3557 7782 3542 7782 3541 7780 3538 7780
TIME...MOT...LOC 2229Z 220DEG 9KT 3539 7796

MWS
Special weather statement, Aug 6, 5:39 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
639 PM EDT MON AUG 6 2012

NCZ038-039-073-074-062315-
DAVIDSON-MONTGOMERY-RANDOLPH-STANLY-
639 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY...RANDOLPH...
MONTGOMERY AND DAVIDSON COUNTIES THROUGH 715 PM EDT...

AT 637 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
ELDORADO...OR ABOUT 11 MILES NORTHEAST OF ALBEMARLE...MOVING
NORTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE NEW HOPE AND BADIN
LAKE.

HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

WIND GUSTS UP TO 40 MPH ARE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE
AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAINFALL WILL RESULT
IN MINOR FLOODING AND PONDING OF WATER ON AREA ROADWAYS. MOTORISTS
ARE URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3551 8029 3551 8020 3555 8020 3570 7986
      3552 7975 3551 7975 3551 7977 3546 7976
      3531 8022 3549 8031
TIME...MOT...LOC 2237Z 243DEG 9KT 3548 8005

VINCENT
Special weather statement, Aug 6, 6:32 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
732 PM EDT MON AUG 6 2012

NCZ040-070030-
CHATHAM-
732 PM EDT MON AUG 6 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS CHATHAM COUNTY THROUGH 830
PM EDT...

AT 732 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PITTSBORO TO HARPERS
CROSSROADS...OR ALONG A LINE EXTENDING FROM PITTSBORO TO 8 MILES
SOUTH OF SILER CITY...MOVING NORTH AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...PITTSBORO...HASTY...
SILER CITY...AND...BYNUM...FEARRINGTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES US HIGHWAY 1 BETWEEN EXITS 79 AND 84.

THIS INCLUDES HIGHWAY 264 BETWEEN EXITS 378 AND 386.

THIS STORM WILL PRODUCE HEAVY RAINFALL ON THE ORDER OF ONE TO TWO
INCHES THROUGH 830 PM EDT...WHICH WILL CAUSE MINOR FLOODING OF LOW
LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND AREAS OF POOR
DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS.
MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID HYDROPLANING.

&&

LAT...LON 3586 7911 3586 7891 3562 7899 3561 7908
      3563 7912 3562 7915 3560 7916 3554 7955
      3568 7955 3584 7946 3584 7924 3588 7924
TIME...MOT...LOC 2332Z 202DEG 10KT 3568 7919 3563 7948

MWS

The radar

The Raleigh/Durham radar (KRAX), 106 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Randolph

When
August 6, 7:00 PM EST to 9:00 PM EST
Where
Randolph County, 0.89 mi NE of Erect to 0.67 mi NE of Erect
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.560, -79.660

Bennett Road at State Road 1003 was closed due to flash flooding.

Flash Flood, Stanly

When
August 6, 7:00 PM EST to 9:00 PM EST
Where
Stanly County, 0.89 mi SW of Halls Ferry Jct to 1.61 mi S of Halls Ferry Jct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
35.420, -80.240

High water was reported at Old Salisbury Road and Kendalls Church Road.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406980, 406981.